Request Legal Help Now - Free

LAWSUITS NEWS & LEGAL INFORMATION

Mother warns daughter Never to Use the Ortho Evra Patch

. By
Chandler, AZTania used the Ortho Evra birth control patch for 9 months without incident—the only complaint she had was "unusual bleeding" but her doctor said that was normal. But then her knee started to hurt and during the next few months, Tania saw 3 doctors, none of whom made the link between the Ortho Evra patch and deep vein thrombosis (DVT).

Tania (not her real name) complained to her doctor that the patch left red marks on her skin and the areas were very itchy. "I can still see marks on my stomach," she says. In retrospect, those minor side effects could have saved her life; had she continued using the patch, the blood clots that were finally found in her leg could have traveled to her lung or heart.

Knee PainNot long after Tania stopped wearing the patch her knee started to hurt, so much so that she went to her local urgent care clinic where a doctor thought she had fluid on the knee. "She put a brace on my leg and said that maybe I had some muscle damage, then
told me to follow up with my primary physician," says Tania. (She was prescribed the Ortho Evra patch by her Oby/gyn.)

"One week after wearing the brace, the back of my knee started hurting," says Tanya. "This time I saw my primary doctor and she concurred that I had fluid on the knee. But she said the brace was making it worse so she took it off and referred me to an orthopedic surgeon. The reason the doctors were focusing on this diagnosis was because I had Osgood Slaughter disease as a teenager [according to the Mayo Clinic, it is " an overuse syndrome that causes pain, swelling and tenderness over the bony prominence of the upper shinbone (tibial tuberosity) just below the kneecap".] The doctors thought the pain in my knee was associated with that disease—nobody ever asked me if I was taking any birth control…

I got out of bed one morning and my knee just gave out--I couldn't walk on that leg. I went back to urgent care and they gave me muscle relaxants and told me to stretch my knee until I see the orthopedic surgeon again—turns out that was the worst thing I could possibly do: Later my hematologist said, "Ohmigod were they trying to kill you?'

My only symptom was knee pain; I didn't have shortness of breath or feel dizzy, there was no bleeding. When my knee gave out, there was nothing on my leg to indicate that I could have a blood clot: there was no swelling and no distinguishable red marks.

One week later, the orthopedic surgeon just touched my knee and I almost jumped off the table it hurt so bad; I even started crying! It was really weird because when she touched my knee other places hurt: it hurt in my thigh and my calf. She ordered an MRI and that took yet another week. Three days later the clinic called and told me to come in immediately for an ultrasound of my leg—it appeared that blood, not fluid, had built up around my knee. And they told me to call 911 if I experienced shortness of breath.

That scared me.

The ultrasound technician said she had never seen a clot this big and that I had a serious DVT. 'Hold on, don't move,' she said, while a doctor read the ultrasound. I was told to get dressed and meet the doctor in the waiting room and again, 'If you have any breathing problems, we will call 911.'

The doctor sat down next to me. 'Young lady, you have a very serious illness and it could be fatal,' she said. 'You have a clot from the calf of your leg clear up to the top of your knee and all of this area is clotting. You have to go to ER at the nearest hospital right now.'

I was very nervous. She asked if I had any history of blood clots, did I drink or smoke. I was only 34 years old and 140 lbs—I am in really good shape. At ER they immediately got me a room and I had another ultrasound. 'The bad news is that you do have a clot and the worst news is that you have 3 clots: One in the calf, another behind your knee and a third in your thigh,' the doctor said.

I phoned my husband, explained that I had a DVT and told him they had scheduled surgery. They had to do surgery because it was so extensive. They put me on Heparin IV and I had surgery the following morning. They had to go into my knee with a probe and shoot fluid into the clot and pull out the blood with the probe. I also had a vena cava filter because the affected vein leads to the heart and lung so I had to get the filter in to prevent the clot from moving up to my heart or lung. Surgery was successful, there were no complications. I was released the day after surgery and I have been on coumadin for the past 9 months.

After they asked if any family had a history of blood clots, the second question they asked was whether I was taking birth control. Then the doctor asked which kind. When I told him that I used the patch he said, "Oh, that explains it: the patch has at least 3 times the increased risk of blood clots compared to other oral contraceptives.' Then he asked me how long I had taken it. Apparently 9 months was more than enough time to cause damage.

Even the technician asked how I could get this clot. He asked if I was using the Ortho Evra patch! Just the other day I got my medical records from the hematologist and he also said it was likely due to the Ortho Evra patch because there were no other indications, no other reason that I could have developed this DVT.

I couldn't believe all these specialists and doctors knew the risks involved with the patch, that they admitted it!

During this ordeal, in between the MRI and the ultrasound (a few days) I was fitted with an IUD and I asked my Oby/gyn if I could have gotten a DVT from the patch. 'It is possible,' she said. I was so pissed off I could have smacked her! She never mentioned that DVT's are a side effect. 'There is an increased risk but we just don't know,' she said. Why don't they know? When she wrote my prescription for the patch, she also gave me a handful of samples. Ortho McNeil really markets it products…

I have to take the blood thinner coumadin for at least 3 more months and that will make it a full year. Even after 9 months I still have a residual blood clot even so I wear compression stockings; I can't sit or stand for more than an hour so I have applied for disability. I used to be a substitute teacher but due to the swelling in my foot and ankle and pain in my thigh, foot and calf, I am unable to do my job. And the hemotologist said there is a 40 percent chance that I may have both pain and swelling for the rest of my life due to the extensive nature of my clot.

I have four kids and they were scared; my oldest daughter asked if DVT is something she can inherit; she doesn't understand. But I have warned her never to use the Ortho Evra patch."

READ ABOUT ORTHO EVRA LAWSUITS

READER COMMENTS

Posted by

on
Despite the Dr. giving you the Rx, it's COMMON SENSE TO READ THE INSTRUCTIONS/DIRECTIONS/ SIDE EFFECTS; THE PAMPHLET PRIOR TO TAKING/APPLYING AN MEDICATIONS.

The most common side effect of from ANY BIRTH CONTROL PILLS IS, DVT's, AND IT CLEARLY STATES THAT ON THE BOX. YOU FAILED TO READ, DON'T BLAME THE Dr's.

I hope you recover soon.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com

Request Legal Help Now! - Free